Virginia, 2014

Cold in Virginia, January 28 to 30, 2014

January 28 to 30, 2014 · NWS RLX · 2 events in 2 counties and zones

Colder air started to filter in on Monday the 27th. Yet, a storm across the southeastern states brushed the area with an inch or less of snow during the late day and evening on the 28th.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$25,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RLX wrote it up.

Colder air started to filter in on Monday the 27th. Yet, a storm across the southeastern states brushed the area with an inch or less of snow during the late day and evening on the 28th.

In its wake, drier and colder air moved south for dawn on Wednesday the 29th. Yet, the main force of this cold wave remained further north, including Ohio and West Virginia. Temperatures were slightly below zero for most communities. Clintwood had a minimum temperature of 6 below zero for one of the colder readings.

A second cold night was felt with dawn temperatures on the 30th with very similar temperatures, mostly in the zero to 5 below zero range. However, Clintwood again observed 6 below zero.

The environment began to moderate on Thursday afternoon the 30th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before the first event at Jan 28, 6:37 PM EST, 23 minutes earlier.

Area forecast discussion, Jan 28, 6:37 PM EST, 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON WV
637 PM EST TUE JAN 28 2014

.SYNOPSIS...
ARCTIC HIGH PRESSURE INTO THURSDAY. NOT AS COLD THURSDAY
AFTERNOON. MOISTURE INCREASES FRIDAY. LOW PRESSURE IN OHIO VALLEY
SATURDAY BEFORE ITS COLD FRONT PASSES SATURDAY NIGHT.

&&

.NEAR TERM /THROUGH WEDNESDAY/...
5 PM UPDATE. SOUTHWEST TO NORTHEAST BAND OF SNOW HAS INTENSIFIED
UNDER MID LEVEL UPPER TROUGH CROSSING OVER SOUTHWEST VIRGINIA AND
SOUTHEAST WEST VIRGINIA LATE THIS AFTERNOON. SNOW WILL CONTINUE
INTO EARLY EVENING...THEN RAPIDLY DISSIPATE AS UPPER ENERGY TRANSFERS
TO THE SOUTHEAST AND MID ATLANTIC COAST. WILL HAVE A GENERAL INCH OF
SNOW ACCUMULATION IN THE MOUNTAIN COUNTIES FROM RALEIGH SOUTH...WITH
LOCALLY MORE IN THE HIGHEST ELEVATIONS OVER EXTREME EASTERN PORTIONS
OF THOSE COUNTIES.

PREVIOUS DISCUSSION...
WAVE PASSES WELL SE OF THE AREA INTO TONIGHT....WITH NORTHERN EDGE
CREEPING INTO SE PORTIONS OF THE FCST AREA.  HAVE HIGH CHANCE FOR
LIGHT SNOW AMOUNTS THERE.

OTHERWISE ARCTIC HIGH PRESSURE BUILDS INTO THE AREA FROM THE W THIS
PERIOD...ESPECIALLY ONCE WAVE EXITS OVERNIGHT TONIGHT.

TEMPERATURES REMAIN BELOW GUIDANCE IN THIS ANOMALOUSLY COLD AIR MASS
ALTHOUGH LAV AGAIN HAD A GOOD HANDLE ON THE VERY LOW DEW POINTS.
LOOKS LIKE A BIT OF A GRADIENT WIND TONIGHT ESPECIALLY NORTHERN AND
EASTERN PORTIONS OF THE AREA.  THEREFORE...IN COORD WITH
ILN...PBZ...LWX AND RNK...HAVE ISSUED WIND CHILL ADVISORIES FOR MUCH
OF THE AREA.  THE EXCEPTIONS ARE POCAHONTAS AND RANDOLPH
COUNTIES...WHERE A WARNING HAS BEEN ISSUED...AND SOUTHWEST VIRGINIA
AND THE SOUTHERN COAL FIELDS OF WV...WHERE NO ADVISORY IS NEEDED ON
ACCOUNT OF LITTLE OR NO WIND IN CLOSER PROXIMITY TO THE HIGH THERE.

OTHERWISE THE WINDS WILL TEMPER HOW MUCH TEMPERATURES DROP IN THE
SNOW COVERED NORTHERN MOUNTAIN VALLEYS TONIGHT...EVEN IF IS CLEARS
EARLY.

&&

.SHORT TERM /WEDNESDAY NIGHT THROUGH FRIDAY/...
HIGH PRESSURE WILL BE ON THE SLOW RETREAT WHILE A LONG WAVE PATTERN
CHANGE BRINGS AT LEAST A TEMPORARY END TO THE ARCTIC OUTBREAK THAT
HAS RULED OVER THE LAST FEW WEEKS. UPPER LEVEL FLOW TURNS MORE ZONAL
WITH WEAK LOW PRESSURE ALOFT DIGGING INTO THE WEST COAST. TAIL END
OF A COLD FRONT WILL CLIP THE CWA THURSDAY NIGHT AND LINGER INTO
FRIDAY...BUT DEFORMATION LOOKS TO BE ON THE WEAK SIDE. WAS
ORIGINALLY GOING TO TRY AND SQUEEZE SOME LIKELY POPS GREATER THAN 60
PERCENT...BUT NEIGHBORS NOT QUITE GOING THAT HIGH AND TRIMMED THEM
BACK. WILL SEE A RECOVERY TO THE HEIGHTS OVER THE AREA...BUT TRUE
WARM ADVECTION WILL BE HARD TO COME BY...AND CANNOT GET TOO CRAZY
WITH THE WARMING UNTIL THE NEXT FRONTAL SYSTEM DEVELOPS IN THE SOUTH
PLAINS AND ALONG THE OHIO RIVER VALLEY.

WILL GET ONE MORE SHOT OF VERY COLD AIR WEDNESDAY NIGHT WITH
WIDESPREAD LOWS IN THE SINGLE DIGITS...AS THE TEMPERATURES SLOWLY
CLIMB. 850MB TEMPERATURES WILL SUFFER A SETBACK WITH THE COLD FRONT
ALOFT PASSING THURSDAY NIGHT WHICH WILL PREVENT ANY MORE APPRECIABLE
CLIMBING IN THE DAYTIME HIGHS FROM THURSDAY TO FRIDAY

&&

.LONG TERM /FRIDAY NIGHT THROUGH TUESDAY/...
DIFFERENCES IN MODELS MAKE THE EXTENDED A BIT TRICKY...WITH MODEL
INCONSISTENCIES ESPECIALLY APPARENT EARLY NEXT WEEK.  GFS SHOWS THE LOW
TRACKING ACROSS WV SATURDAY AFTERNOON...BRINGING THE PRECIP FURTHER
SOUTH INTO WV BY SATURDAY MORNING...WHILE THE ECMWF HAS THE LOW
TRACKING OVER THE GREAT LAKES KEEPING THE PRECIP MAINLY OVER SE OH
UNTIL SATURDAY EVENING.  HIGH PRESSURE ON MONDAY SHOULD KEEP US A
LITTLE DRIER.  ANOTHER LOW PRESSURE WILL DRAG IN MOISTURE BEFORE
SKIRTING TO THE SOUTHEAST OF WV MONDAY INTO TUESDAY BRINGING BACK
THE PRECIP.  ANOTHER LOW PRESSURE MOVING IN WILL KEEP A CHANCE OF
PRECIP IN THROUGH TUESDAY NIGHT.

TRENDED WITH THE ECMWF WHEN CONSIDERING TEMPS AS IT AGREED WITH HPC
GUIDANCE BETTER THAN THE GFS.   INCREASED SATURDAYS TEMPERATURES
WITH THE WAA AHEAD OF THE FRONT...BUT BUMPED SUNDAYS TEMPERATURES
DOWN A BIT BEHIND THE COLD FRONT.

&&

.AVIATION /00Z WEDNESDAY THROUGH SUNDAY/...
00Z WEDNESDAY THRU 00Z THURSDAY...
TIL 03Z...MVFR TO IFR CONDITIONS IN SNOW OVER MAINLY OUR SOUTHERN
MOUNTAIN COUNTIES...AFFECTING BKW TERMINAL. OTHERWISE...MID TO HIGH
CLOUDS AROUND THE AREA.

AFTER 03Z VFR WITH CLEARING FROM WEST OT EAST...WITH VFR MOSTLY
CLEAR AFTER 08Z.

FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 00Z THURSDAY...

FORECAST CONFIDENCE: HIGH.

ALTERNATE SCENARIOS: NONE.

EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH:   TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW:    TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.

DATE                                                                 WED
UTC 1HRLY       00   01   02   03   04   05   06   07   08   09   10   11
EST 1HRLY       19   20   21   22   23   00   01   02   03   04   05   06
CRW CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
HTS CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
BKW CONSISTENCY  L    L    L    L    L    L    L    L    H    H    H    H
EKN CONSISTENCY  L    L    L    L    L    L    L    L    H    H    H    H
PKB CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
CKB CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H

AFTER 00Z THURSDAY...
IFR POSSIBLE IN SNOW AND RAIN FRIDAY INTO SATURDAY.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...WIND CHILL ADVISORY UNTIL NOON EST WEDNESDAY FOR WVZ006>011-
     014>020-027>040.
     WIND CHILL WARNING UNTIL NOON EST WEDNESDAY FOR WVZ046-047.
OH...WIND CHILL ADVISORY UNTIL NOON EST WEDNESDAY FOR OHZ066-067-
     075-076-083>087.
KY...WIND CHILL ADVISORY UNTIL NOON EST WEDNESDAY FOR KYZ101>103.
VA...NONE.

&&

SYNOPSIS...TRM/26/LS
NEAR TERM...TRM/JMV
SHORT TERM...26
LONG TERM...LS
AVIATION...JMV
Hazardous weather outlook, Jan 28, 12:42 PM EST, 6 hours 18 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON WV
1242 PM EST TUE JAN 28 2014

KYZ101>103-OHZ066-067-075-076-083>087-WVZ006>011-014>020-027>040-
291745-
GREENUP-CARTER-BOYD-PERRY-MORGAN-ATHENS-WASHINGTON-JACKSON OH-VINTON-
MEIGS-GALLIA-LAWRENCE OH-CABELL-MASON-JACKSON WV-WOOD-PLEASANTS-
TYLER-PUTNAM-KANAWHA-ROANE-WIRT-CALHOUN-RITCHIE-DODDRIDGE-CLAY-
BRAXTON-GILMER-LEWIS-HARRISON-TAYLOR-MCDOWELL-WYOMING-RALEIGH-
FAYETTE-NICHOLAS-WEBSTER-UPSHUR-BARBOUR-
1242 PM EST TUE JAN 28 2014

...WIND CHILL ADVISORY IN EFFECT FROM 9 PM THIS EVENING TO NOON EST
WEDNESDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST
KENTUCKY...INTERIOR SOUTHEAST OHIO AND MUCH OF WEST VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WIND CHILL ADVISORY.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WIND CHILL ADVISORY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

KYZ105-VAZ003-004-WVZ005-013-024>026-291745-
LAWRENCE KY-DICKENSON-BUCHANAN-WAYNE-LINCOLN-MINGO-LOGAN-BOONE-
1242 PM EST TUE JAN 28 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST
KENTUCKY...SOUTHWEST VIRGINIA...SOUTHERN WEST VIRGINIA AND A SMALL
PORTION OF WESTERN WEST VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

WVZ046-047-291745-
POCAHONTAS-RANDOLPH-
1242 PM EST TUE JAN 28 2014

...WIND CHILL WARNING IN EFFECT FROM 9 PM THIS EVENING TO NOON EST
WEDNESDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE NORTHERN MOUNTAINS OF WEST
VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WIND CHILL WARNING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WIND CHILL WARNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

TRM

In the hours before

Special weather statement, Jan 28, 6:12 PM EST, 48 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
612 PM EST TUE JAN 28 2014

VAZ003-004-WVZ024-025-033>036-046-290215-
DICKENSON-BUCHANAN-MINGO-LOGAN-MCDOWELL-WYOMING-RALEIGH-FAYETTE-
POCAHONTAS-
INCLUDING THE CITIES OF...CLINTWOOD...GRUNDY...VANSANT...
WILLIAMSON...LOGAN...CHAPMANVILLE...MAN...WELCH...GARY...WAR...
MULLENS...OCEANA...PINEVILLE...BECKLEY...OAK HILL...
FAYETTEVILLE...MARLINTON
611 PM EST TUE JAN 28 2014

HERE IS A SPECIAL WEATHER STATEMENT FROM THE NATIONAL WEATHER
SERVICE...

A BAND OF SNOW HAS INCREASED OVER THE EXTREME SOUTHEASTERN
PORTIONS OF THE SOUTHERN COAL FIELDS...AND ESPECIALLY OVER THE
SOUTHERN MOUNTAINS OF WEST VIRGINIA INTO SOUTHWEST VIRGINIA. THIS
SNOW IS ON THE NORTHERN EDGE OF A BROAD AREA OF SNOW AFFECTING THE
SOUTHEASTERN UNITED STATES...AND WILL LIFT INTO SOUTHEASTERN
POCAHONTAS COUNTY. THE SNOW WILL END LATER THIS EVENING AS THE
BAND SHIFTS EAST. TOTAL SNOW ACCUMULATIONS BEFORE ENDING WILL
RANGE FROM LITTLE TO NONE OVER THE COALFIELDS TO GENERALLY AN INCH
OVER THE MOUNTAIN COUNTIES...EXCEPT HIGHER OVER THE HIGHER
ELEVATIONS IN EASTERN PORTIONS OF THOSE MOUNTAIN COUNTIES
AFFECTED.$$

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 cold/wind chill. Local standard time, as filed.

Cold/Wind Chill, Buchanan

When
January 28, 7:00 PM EST to January 30, 11:00 AM EST
Where
Buchanan forecast zone
Property damage
$10,000
Reported by
COOP Observer
Coordinates
37.267, -82.036 (the zone’s center; the record gives no point)

Cold/Wind Chill, Dickenson

When
January 28, 7:00 PM EST to January 30, 11:00 AM EST
Where
Dickenson forecast zone
Property damage
$15,000
Reported by
COOP Observer
Coordinates
37.126, -82.350 (the zone’s center; the record gives no point)

What these are

Cold/Wind Chill
Cold or wind chill below warning criteria that caused deaths, injuries or damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2014Every state in 2014This day in weather historyWarnings in Virginia, January 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 485695, 485696.